Les céphalées d'origine médicamenteuse

Deux volets :
  • Les médicaments vasodilatateurs comme les nitrés, le CORVASAL°, certains ICA qui créent le phénomène migraineux
  • Les abus d'antalgiques - voire d'antimigraineux. Le sujet a du mal à comprendre et surtout à croire qu'un médicament, conçu pour soulager les maux de tête, puisse lui-même en causer
Voir également
---- La migraine 'Diagnostic, traitement)
---- Les migraines d'origine alimentaires

Les céphalées par abus antalgiques (CPAA) sont quotidiennes, présentes au lever, causées et entretenues par plusieurs médicaments dont plusieurs en vente libre.
. Il est difficle de convaincre le patient de cesser ses habitudes et lui prescrire un traitement permettant le sevrage qui peut prendre de un à trois mois.

Chronic Daily Headaches & Medication

Do you have daily or near daily headaches? Are you waking up most mornings with a dull aching headache, as if there’s a tight band around your forehead? Do you get only temporary or partial relief from medication that you are taken daily or almost daily, yet seems to work less and less over time? If you can answer yes to these questions, there’s a good chance you are experiencing medication induced headache (MIH).

Although not everyone who has daily headaches can attribute it to the overuse of medication, many, if not most, can. Also known as rebound headache or analgesic withdrawal headache, MIH can be devastating. If you have MIH, you may feel anxious, helpless, isolated and resigned to the pain. But you can get help for MIH. Contacting the Migraine Association of Canada for information is an important first step.

Medication induced headache develops due to the daily or near daily ingestion of symptomatic medications. These are pain relieving medications taken at the time of a migraine attack. Including both over-the-counter as well as prescription medications, these may include ingredients such as: acetaminophen, ASA, codeine and other opioids, barbiturates and serotonin receptor agonists such as ergotamine and triptans. Symptomatic medication can form an integral part of your migraine management when used infrequently.

When used more than three times a week over a period of several months however, a migraineur can develop a tolerance to the medication and have to continually increase their dose, all the time receiving less and less relief for headaches that progressively worsen. For reasons not completely understood, a migraineur can reach a point in this cycle where not taking the medication will actually induce the headache.

Sufferers of other persistent pain disorders who take pain relievers daily do not develop MIH. For those with migraine who develop MIH, it is characterized by a vicious cycle of pain - medication - relief - more medication - more pain. Medication induced headache should not be confused with ingesting symptomatic medication for a period of several days to treat a single migraine episode. This will not lead to MIH. MIH can result from use of the mildest pain relievers to the strongest prescription narcotics, so long as they are taken often enough. Therefore, cutting down to 1 or 2 tablets daily or substituting one pain reliever for another, will not help.

So, what can you do about MIH?

You have to recognize this as a serious problem. Daily headache, regardless of severity, interferes with your ability to be productive and enjoy life to its fullest. Some migraineurs with MIH fear that others will see them as drug addicts, or will take their medication away if they share their problem. If you have MIH, you are not an addict. You are in a cycle of trying to obtain relief from a painful medical problem; a cycle unique to those with migraine. Going to your doctor and getting a diagnosis is the first step. Some of those with daily headache are not overusing medication and must look into other causes. With the help of a diary, you and your doctor can determine if MIH is a problem for you.

To treat MIH, the offending medications have to be withdrawn. This will require supervision and follow up by your doctor, support from those close to you, and in some cases periodic counseling. Physical measures such as massage and icepacks, or relaxation techniques involving breathing exercises and guided imagery, can also help get through the initial stages. In some cases where MIH has been present for years or where the use of narcotics or barbiturates are involved, hospital admission may be necessary. You will probably feel some discomfort for two to seven weeks. During this time, your headaches may increase in frequency, severity or duration, until your body adjusts. You may have repeated encounters of MIH. Once you are out of the woods, your doctor may recommend infrequent use of pain relievers for severe attacks.

Try not to become discouraged. With time, effort and energy, and the continued support of health care practitioners, you can overcome MIH.
Accueil NouveautésEmail webmaster Sommaire FMC Sommaire généralPage précédente